Alert archive / Arizona / Freeze Warnings in 2017

Freeze Warning 1, NWS Tucson, AZ

January 24, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Jan 24, 2017, 3:13 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 25, 2017, 12:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2017, 3:13 AM MST (10:13 UTC)
In effect from
Jan 25, 2017, 12:00 AM MST
Expired
Jan 25, 2017, 9:00 AM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 10.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS75 KTWC 241013
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
313 AM MST TUE JAN 24 2017

AZZ502-504>506-242300-
/O.UPG.KTWC.FZ.A.0001.170125T0700Z-170125T1600Z/
/O.NEW.KTWC.FZ.W.0001.170125T0700Z-170125T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
313 AM MST TUE JAN 24 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY...
...FREEZE WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY  
BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE  
BROUGHT INDOORS.

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING ACROSS
  PORTIONS OF THE AREA AROUND MIDNIGHT TONIGHT...WITH WIDESPREAD
  FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST WEDNESDAY
  MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED. THESE
TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION. COVER THEM...
IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO PROTECT THEM FROM
FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
4 follow-up statements
501 
WWUS75 KTWC 242101
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST TUE JAN 24 2017

AZZ502-504>506-250600-
/O.CON.KTWC.FZ.W.0001.170125T0700Z-170125T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
201 PM MST TUE JAN 24 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST WEDNESDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS.

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING 
  ACROSS PORTIONS OF THE AREA AROUND MIDNIGHT TONIGHT...WITH 
  WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM 
  MST WEDNESDAY MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM... IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
861 
WWUS75 KTWC 250409
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
909 PM MST TUE JAN 24 2017

AZZ502-504>506-251600-
/O.CON.KTWC.FZ.W.0001.170125T0700Z-170125T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
909 PM MST TUE JAN 24 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST WEDNESDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS. 

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING 
  ACROSS PORTIONS OF THE AREA AROUND MIDNIGHT TONIGHT...WITH 
  WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM 
  MST WEDNESDAY MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM... IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
376 
WWUS75 KTWC 250953
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
253 AM MST WED JAN 25 2017

AZZ502-504>506-252200-
/O.NEW.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/
/O.CON.KTWC.FZ.W.0001.000000T0000Z-170125T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
253 AM MST WED JAN 25 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
THURSDAY. 

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY  
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE  
  BROUGHT INDOORS.

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS PORTIONS
  OF THE WARNED AREA UNTIL AROUND 9 AM MST THIS MORNING.
  TEMPERATURES ARE AGAIN EXPECTED TO FALL BELOW FREEZING ACROSS
  PORTIONS OF THE WARNED AREA AROUND MIDNIGHT TONIGHT...WITH
  WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST
  THURSDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM... IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
525 
WWUS75 KTWC 251602
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
902 AM MST WED JAN 25 2017

AZZ502-504>506-260600-
/O.EXP.KTWC.FZ.W.0001.000000T0000Z-170125T1600Z/
/O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
902 AM MST WED JAN 25 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST THURSDAY...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS. 

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES HAVE RISEN ABOVE THE FREEZING MARK THIS
  MORNING. TEMPERATURES ARE AGAIN EXPECTED TO FALL BELOW FREEZING
  ACROSS PORTIONS OF THE WARNED AREA AROUND MIDNIGHT
  TONIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5
  AM TO 8 AM MST THURSDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Jan 23, 8:50 PM MST, 6 hours 23 minutes earlier.

Area forecast discussion, Jan 23, 8:50 PM MST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
850 PM MST Mon Jan 23 2017

.SYNOPSIS...Scattered valley rain and mountain snow showers will
move across the area tonight with the precipitation most areas
ending by Tuesday morning.  Then much cooler temperatures are in
store for the region with a widespread freeze Tuesday night.
Dry conditions with below average temperatures will then prevail
Wednesday into next weekend.

&&

.DISCUSSION...Shower activity has pushed across Pinal and most of
Pima counties this evening and will continue to push to the east
through the night. This won't be a steady rain event for the valleys
but rather passing showers with up to a quarter of an inch expected.
For the mountains the upslope flow will help the precipitation to be
a bit steadier and heavier for a third to three quarters of an inch
liquid equivalent or roughly 3-8 inches of snow above the snow
level. Basically just enough for the snow advisory to remain in
effect so no significant changes there.  I did adjust the next 12-18
hours of the forecast to narrow up the time of precipitation, both
on the front end and on the backside as the precipitation should be
over by sunup all but the most eastern areas.  I also trimmed the
QPF a bit and adjusted cloud cover and temps.

Expecting clearing from west to east Tuesday with temperatures
roughly 10-15 degrees colder than average. That with a bit of a
breeze and a jacket will be a nice addition to the days wardrobe.
Late Tuesday night into Wednesday morning will be cold with sub-
freezing temperatures most areas by sunup Wednesday including teens
and 20s in the coldest valleys south and east of Tucson. A freeze
watch is in effect for portions of the area that have not seen a
freeze in awhile, basically Tucson west to nearly Ajo.

Dry conditions are then expected through at least next weekend with
below average temperatures continuing.  Cerniglia

&&

.AVIATION...Valid through 25/00Z.
Widespread valley -SHRA and mountain -SHSN moving across the region
tonight. Precipitation decreasing rapidly in coverage early Tuesday
morning. Expect cloud decks 4k-6k ft AGL with patchy BR to 3SM
Tuesday morning tonight then diminishing from the west aft 24/12Z.
Surface wind at the KTUS/KOLS/KDUG terminals wly 12-20 kts with
gusts to 35 kts, slowly diminishing after 24/09Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Valley rain and mountain snow will become
somewhat widespread tonight then diminish rapidly early Tuesday
morning with clearing from the west. This will be followed by dry
conditions Wednesday through next weekend and likely well into
next week. 20-foot winds will be gusty from the southwest to west
tonight. Otherwise, 20-foot winds will mainly be terrain driven less
than 15 mph into the upcoming weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Tuesday for AZZ510-511-
514.

Freeze Watch from late Tuesday night through Wednesday morning
for AZZ502-504>506.

&&

Cerniglia/Meyer/Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.